Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
163 Doctors are Online

Entire muscular system tightened,muscle in other arm shrunken,Novolog regular insulin injections

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2008
Answered : 22 Questions
after my husband had his novolog r insulin injections his entire muscular system tightened up and the muscles in his other arm appeared shrunken. Why did this happen
Posted Sat, 28 Apr 2012 in Diabetes
Answered by Dr. Ashwin Bhandari 3 hours later

Thanks for the query.

Novolog Regular is a fast acting insulin. After injecting Novolog R, it is advised to consume meals within 5 to 10 min.

Before explaining the cause of your query let me list the side effects of Novolog R:
1) Hypoglycemia (fall in blood sugar levels below normal)
2) Insulin resistance
3) Lipodystrophy (degeneration of body fat)
4) Hypokalemia ( decrease in potassium levels)
5) Muscle cramping
6) Weakness
7) Dizziness, confusion,etc.

As I listed above, that Muscular cramping is a side effect of Novolog R. It usually occurs in few people. It is due to the initial electrolyte imbalance caused due to hyperglycaemia (excess blood sugar levels) and also due to hypokalemia(an electrolyte reduction of potassium levels) caused due to Insulin. The muscles of the other arm appear shrunken might be due to lipodystrophy (loss of body fat).

As Diabetes is a high metabolic state, there might be generalized degeneration of the body fat leading to weight loss and thinning of the limbs.This is known as muscle wasting.

Meanwhile, following these measures would be helpful:
1) During the period of muscle cramp, avoid exercising the affected part. It will gradually relive itself.
2) Keep changing the site of the injection every time you use insulin
2) Monitor the blood sugar levels regularly
3) Avoid missing the Insulin dose
4) Follow diabetic diet
5) Follow Physical exercises (brisk walking every day at a speed of 6 km/hour gradually increasing the distance
6) Regular follow up with your doctor.

Hope this answers your query. I am available for follow ups as well.

Wish your husband a speedy recovery.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Diabetologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor